Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 321, NWS Cheyenne, WY

August 15, 2019Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2019, 3:28 AM MDT for Niobrara County, Wyoming. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 3:28 AM MDT (09:28 UTC)
Expired
Aug 15, 2019, 3:50 AM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 179 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS55 KCYS 150928
SVRCYS
WYC027-151015-
/O.NEW.KCYS.SV.W.0321.190815T0928Z-190815T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
328 AM MDT Thu Aug 15 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Niobrara County in east central Wyoming...

* Until 415 AM MDT.

* At 327 AM MDT, a severe thunderstorm was located 9 miles east of
  Lance Creek, or 21 miles north of Lusk, moving southeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4311 10459 4318 10445 4284 10406 4272 10434
TIME...MOT...LOC 0927Z 329DEG 33KT 4307 10446 

HAIL...1.75IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
839 
WWUS55 KCYS 150950
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
350 AM MDT Thu Aug 15 2019

WYC027-151000-
/O.CAN.KCYS.SV.W.0321.000000T0000Z-190815T1015Z/
Niobrara WY-
350 AM MDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4311 10459 4318 10445 4284 10406 4272 10434
TIME...MOT...LOC 0950Z 329DEG 33KT 4289 10431 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:35 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 11:35 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1135 PM MDT Wed Aug 14 2019

.UPDATE...
Issued at 1125 PM MDT Wed Aug 14 2019

See updated 06Z aviation discussion below.

UPDATE Issued at 1008 PM MDT Wed Aug 14 2019

Strong to severe thunderstorms have developed across north Wyoming
and are shifting southeast towards eastern Wyoming into far SW
South Dakota at this hour. MUCAPE values remain upwards of 2000
J/Kg late this evening along with supportive deep layer shear of
55-60 knots as this activity is occurring on leading edge of a jet
streak at 300 mb. HRRR has not done well with this convective
initiation or sustainment while NAM-Nest has been a better
performer. NAM-nest and environment farther southeast suggest
continued support for storms to propagate and maintain strength
through the overnight hours

Current trajectories take the storms through north Niobrara and
then through the north Panhandle of Nebraska. Will need to monitor
for any possible larger cold pool boundary that could allow for
more development farther southwest of the main storms at the
moment. Large hail of quarter to golf ball could be possible,
along with 60 mph winds, frequent lightning, and brief heavy
rainfall. All storm activity should exit the area by 6am to the
east into central Nebraska.

&&

.SHORT TERM...(This evening through Friday)
Issued at 240 PM MDT Wed Aug 14 2019

Short term concerns will be on convective potential and coverage
through Friday. Right now quiet over the CWA as inhibition and
lack of any forcing has prevented all but a few brief showers
around the mtns so far. HRRR/NAM remaining quite sparse on
activity the rest of this afternoon into this evening with just a
few indications near the Colorado border over the next few hours.
A somewhat better chance for some strong storms looks to occur
later tonight over far northern parts of the CWA as a shortwave
clips that area but latest HRRR has also backed off on that
activity.

Not much change seen for Thursday with best chances for convection
over northern parts of the CWA in the afternoon with another weak
impulse passing by. Sfc boundary will be banked up against the
mtns Thursday through Friday keeping temperature over the plains
on the mild side for this time of year. Modest upslope flow will
keep chances for convection going through Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 240 PM MDT Wed Aug 14 2019

A drier pattern looks to set up over the area this weekend into
early next week as the westerlies lift northward and upper ridging
strengthens over the area. A mostly westerly upper flow will be
over the region with moisture limited so only isolated late day
showers and storms seen, mainly Weds. Turning warmer Sunday with
quite warm conditions remaining into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1125 PM MDT Wed Aug 14 2019

Several aviation impacts likely over the next 12 hours with TSRA
shifting southeast towards KCDR and perhaps KAIA 08-11Z. TSRA/SHRA
will shift farther east into central Nebraska after 12Z Thursday.
In addition to the TSRA/SHRA, MVFR to IFR ceilings will be likely
develop south of this activity in the Nebraska Panhandle and into
the KCYS area. IFR ceilings will remain in place through 14-15Z
for KCYS to the Nebraska TAF sites and return to VFR thereafter.
Isolated TSRA will develop near KBFF to KAIA Thursday afternoon
but overall coverage will limited during the afternoon to early
evening hours. However, models hint at another convective complex
possibility late Thursday night into Friday morning. Complex
should miss most of WY sites but central and northern NE TAF sites
could be impacted. Surface winds will be south to southeast in NE
overnight at 10-15 knots and more southwest to west for the WY
High Plains. Winds will increase thursday afternoon to 12-20 knots
with some gusts to 25 knots at times. High winds could be
possible the late night complex if it develops and shifts over NE
sites.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Wed Aug 14 2019

Overall Fire weather concerns look to remain on the low side with
fuels still mostly non-critical. Exceptions will continue to be
over southwestern Carbon county where winds and low afternoon
humidity will continue to produce near critical to critical
conditions again Thursday. Otherwise widely scattered showers and
storms will move over parts of the area at times tonight through
Saturday before drier conditions settle in Sunday into early next
week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday afternoon through Thursday
     evening for WYZ304.

NE...None.
&&

UPDATE...JSA
SHORT TERM...RE
LONG TERM...RE
AVIATION...JSA
FIRE WEATHER...RE
Hazardous weather outlook, Aug 14, 3:17 PM MDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
317 PM MDT Wed Aug 14 2019

NEZ002-003-019-095-096-WYZ101>103-106>108-117>119-152130-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
317 PM MDT Wed Aug 14 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated severe thunderstorms are possible this afternoon and
tonight. The threat for severe storms looks to be mainly over the
southern Panhandle this afternoon, and then over the northern
Panhandle and east-central Wyoming later tonight. Hail and strong
wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong to severe thunderstorms will be possible on Thursday and
Friday, then additional chances for precipitation are likely into
the weekend.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ020-021-054-055-152130-
Banner-Morrill-Kimball-Cheyenne-
317 PM MDT Wed Aug 14 2019

This hazardous weather outlook is for the southern Nebraska
panhandle.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 900 pm MDT this
evening. Thunderstorms will develop over the next few hours and
push southeast into Colorado. A few of these storms will contain
very large hail, strong winds, and frequent lightning. Residents
and motorists are urged to monitor the latest forecasts and
potential warnings from the National Weather Service.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong to severe thunderstorms will be possible on Thursday and
Friday, then additional chances for precipitation are likely into
the weekend.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service or law enforcement.

WYZ104-105-109>116-152130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
317 PM MDT Wed Aug 14 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few isolated thunderstorms are possible, but the severe threat
is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorm chances continue through this weekend, but the
severe threat will remain low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 2:49 AM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
249 AM MDT Thu Aug 15 2019

NEZ002-150915-
Dawes-
249 AM MDT Thu Aug 15 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAWES
COUNTY...

At 248 AM MDT, strong thunderstorms were clustered near Chadron
Campground, or 11 miles southwest of Chadron, moving southeast at 55
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4244 10281 4244 10290 4266 10334 4281 10320
      4270 10277 4245 10277
TIME...MOT...LOC 0848Z 292DEG 48KT 4268 10312

Braun
Special weather statement, Aug 15, 3:19 AM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
319 AM MDT Thu Aug 15 2019

NEZ002-150945-
Dawes-
319 AM MDT Thu Aug 15 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAWES
COUNTY...

At 319 AM MDT, strong thunderstorms were clustered 10 miles southeast
of Red Cloud Campground, or 12 miles southwest of Hay Springs, moving
east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern Dawes
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cheyenne.

LAT...LON 4244 10282 4251 10303 4271 10299 4276 10277
      4245 10277
TIME...MOT...LOC 0919Z 290DEG 31KT 4257 10288

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:34 AM MDTSevere Thunderstorm WarningCYSNiobrara56 min
Aug 15, 1:42 AM MDTSevere Thunderstorm WarningCYSNiobrara33 min
Aug 15, 2:15 AM MDTSevere Thunderstorm WarningCYSNiobrara45 min
Aug 15, 2:40 AM MDTFire Weather WatchCYS19 hr
Aug 15, 2:40 AM MDTRed Flag WarningCYS17 hr
Aug 15, 2:53 AM MDTSevere Thunderstorm WarningCYSNiobrara37 min
Aug 15, 3:50 AM MDTSpecial Weather StatementCYSNiobrara25 min
Aug 15, 1:08 PM MDTSpecial Weather StatementCYSNiobrara52 min
Aug 15, 1:31 PM MDTSevere Thunderstorm WarningCYSNiobrara21 min
Aug 15, 2:00 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte30 min
Aug 15, 2:23 PM MDTSevere Thunderstorm WarningCYSGoshen37 min
Aug 15, 2:46 PM MDTSevere Thunderstorm WarningCYSGoshen44 min
Aug 15, 4:05 PM MDTSpecial Weather StatementCYSGoshen40 min
Aug 15, 4:23 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.